Allergies only account for 5-10% of all adverse reactions to drugs, but if you have symptoms, don’t hesitate to seek a complete allergy evaluation. Without allergy testing and proper allergy management from Chad W. Mayer, DO, FAAAAI, FAAP, and Ronda Barak-Norris, MD, FACAAI, at Allergy & Asthma Institute of Southeast Michigan, drug allergies can cause life-threatening anaphylactic reactions. Schedule an appointment today by calling the office in Farmington Hills, Michigan, or using the online booking feature.
Medications can cause interactions, side effects, and allergies. Interactions occur when a medication doesn’t have the expected effect because another drug, food, or supplement changes the way it works. Side effects refer to unexpected symptoms caused by a medication.
Drug allergies are different. They develop when your immune system overreacts to the medication, releasing chemicals that cause symptoms.
Any medication may cause an allergy, but the most common are antibiotics (penicillin, amoxicillin, sulfa and others).
You’re more likely to have an allergic reaction to a medication you took in the past.
Drug allergies cause symptoms that typically occur in hours or up to two weeks. In some cases, you may develop a skin rash up to six weeks after starting the medication.
Your symptoms may include:
Medications can also cause anaphylaxis, a severe allergic reaction that can put your life at risk. The symptoms usually appear within one hour.
Anaphylaxis may cause hives and swelling of your lips, tongue, and throat, followed by difficulty breathing, dizziness, fainting, and, worst case, shock, and death. You should immediately call 911 for emergency medical care.
Allergy & Asthma Institute of Southeast Michigan specializes in individualized drug allergy care, beginning with allergy testing to determine the exact source of your symptoms.
Your provider may prescribe antihistamines or steroids to improve your symptoms, but the primary treatment for a drug allergy is to stop taking the medication. If you need the medication and your doctor can’t recommend a suitable alternative, you may need desensitization.
Desensitization decreases your allergic reaction by exposing your immune system to the medication. Your provider begins desensitization by giving you a tiny amount of the medication.
Then they give you another dose at specific intervals, gradually increasing the amount in the dose each time until you reach the full dose. Once your immune system becomes tolerant, you must keep taking the drug. As soon as you stop, your allergy returns.
Call Allergy & Asthma Institute of Southeast Michigan today or book an appointment online as soon as you suspect you have a drug allergy.